Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Tulsa, OK

April 23, 2004Madison County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Apr 23, 2004, 6:58 AM CDT for Madison County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 6:58 AM CDT (11:58 UTC)
Expired
Apr 23, 2004, 11:00 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Madison County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 231158
FFWTUL
ARC087-231600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
658 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  MADISON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 1100 AM CDT

* AT 658 AM CDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN   
  OVER SOUTHERN MADISON COUNTY...MOVING NORTHEAST AT 10 MPH. RADAR   
  INDICATES THAT 5 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED 
  AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1100 AM CDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ST PAUL...PETTIGREW...AURORA...KINGSTON...BOSTON AND
  WITTER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3586 9396 3575 9394 3587 9340 3613 9351

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:30 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 23, 3:30 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
330 AM CDT FRI APR 23 2004

A FEW MORE ACTIVE DAYS IN STORE BEFORE THE WEATHER FINALLY SETTLES
DOWN BY LATE IN THE WEEKEND.  CONTINUING TO SEE SOME ELEVATED
CONVECTION THIS MORNING GENERALLY OVER EAST CENTRAL OK INTO
NORTHWEST AR LIFTING SLOWLY TO THE NORTHEAST.  THIS ACTIVITY HAS
BEEN OCCURRING JUST TO THE NORTH OF A FAIRLY WELL DEFINED SURFACE
BOUNDARY AIDED BY THE LOW-LEVEL JET...AND SHOULD CONTINUE TO WEAKEN
AND MOVE OUT OF THE AREA OVER THE NEXT FEW HOURS.

THIS BOUNDARY WILL AGAIN PROVIDE THE MAIN FOCUS FOR ADDITIONAL
STORMS LATER TODAY.  GREATEST THREAT FOR SEVERE THIS AFTERNOON WILL
BE ALONG AND SOUTH OF THE BOUNDARY WHERE THE ATMOSPHERE WILL AGAIN
BECOME VERY UNSTABLE WITH CAPES EXPECTED IN EXCESS OF 2000 J/KG.
NORTH OF THE BOUNDARY WILL LIKELY SEE AT LEAST A FEW CLUSTERS OF
ELEVATED SHOWERS/THUNDERSTORMS...AND ALSO CAN NOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE.

STILL THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER ON INTO
SATURDAY...HOWEVER PATTERN APPEARS TO BE TRANSITIONING INTO MORE OF
A HEAVY RAIN EVENT BY LATER TONIGHT INTO SATURDAY.  UPPER SYSTEM
CURRENTLY NEAR THE 4 CORNERS REGION WILL SLOWLY MOVE EASTWARD AND
GRADUALLY OPEN INTO THE PLAINS.  AREAS MAINLY NORTH OF I-40 HAVE
ALREADY RECEIVED 1 TO 3 INCH GENERAL RAINS OVER THE PAST FEW
DAYS...AND WITH THE POTENTIAL FOR AT LEAST A FEW MORE INCHES OF RAIN
WILL GO AHEAD AND EXTEND OUR FLASH FLOOD WATCH THROUGH SATURDAY.
LESSER AMOUNTS HAVE THUS FAR OCCURRED TO THE SOUTH OF I-40...BUT
WILL ISSUE THE WATCH FOR THE ENTIRE AREA AND LATER SHIFTS CAN
REDEFINE AS NECESSARY WITH THE NEXT FEW PACKAGES.

UPPER TROUGH FINALLY EXPECTED TO MOVE TO THE EAST OF THE AREA DURING
THE DAY ON SUNDAY...WITH PLEASANT WEATHER AND A CHANCE TO DRY OUT
EXPECTED FOR MUCH OF THE UPCOMING WEEK.  MAY AGAIN NEED TO MENTION
SHOWERS AND THUNDERSTORMS BY LATE IN THE WEEK...BUT FOR NOW WILL
KEEP THINGS DRY THROUGH THURSDAY WITH PLEASANT SPRING TEMPERATURES.

PRELIM NUMBERS:

TUL    68   55   67   51 /  70   80   80   50
FSM    72   57   70   56 /  70   80   80   60
MLC    72   58   69   53 /  70   80   80   60
BVO    66   52   66   50 /  70   80   80   50
FYV    68   55   66   51 /  70   80   80   60
BYV    67   57   67   51 /  70   80   80   60
MKO    70   57   67   52 /  70   80   80   60
MIO    67   52   66   51 /  70   80   80   60
F10    70   57   67   52 /  70   80   80   50
HHW    79   63   71   55 /  70   80   80   60

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT FRI APR 23 2004

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT WITH
   THE MAIN ACTIVITY ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL
   ARKANSAS...

...FLASH FLOODING WILL LIKELY OCCUR ACROSS PARTS OF THE AREA THROUGH
   TONIGHT...

THE POTENTIAL FOR ANOTHER STORMY AFTERNOON AND NIGHT IS HIGH.
A BOUNDARY WILL REMAIN DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS TODAY AND TONIGHT.  THIS BOUNDARY WILL BE THE FOCUS
FOR THIS AFTERNOON AND EVENINGS STORMS.  WHILE THE FLOW ALOFT WILL
NOT BE AS FAVORABLE FOR TORNADIC STORMS AS YESTERDAY...SUPERCELLS
ARE NOT OUT OF THE QUESTION ALONG A CORRIDOR FROM MCALESTER AND HUGO
TO FORT SMITH AND OZARK.  LARGE HAIL WILL LIKELY OCCUR WITH THESE
STORMS AND POSSIBLY FURTHER NORTH WITH ELEVATED STORMS ACROSS
NORTHEAST OKLAHOMA AND THE NORTHWEST CORNER OF ARKANSAS.  THE
ACTIVITY MUCH LIKE LAST NIGHT WILL LAST INTO THE EARLY MORNING HOURS.

AS TIME PROGRESSES THE RISK OF FLASH FLOODING WILL INCREASE.  MUCH
OF THE AREA HAS SEEN SIGNFICANT RAINFALL THE PAST FEW DAYS AND WHERE
IT HAS NOT BEEN THAT BAD SIGNIFICANT RAINFALL COULD OCCUR THIS
AFTERNOON AND TONIGHT.  A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
REFER TO THE PRODUCT OKCFFATUL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
UNTIL THE BOUNDARY PUSHES OUT OF THE AREA AND AN UPPER LEVEL SYSTEM
TO THE WEST MOVES EAST AS WELL...UNSETTLED WEATHER WILL CONTINUE. AT
THIS TIME IT APPEARS THE RISK OF SEVERE WEATHER AND FLASH FLOODING
WILL END LATE IN THE DAY SATURDAY OR EARLY SUNDAY.  QUIET WEATHER
WITH THE POTENTIAL FOR THE AREA TO DRY OUT AND CLEAN UP IS EXPECTED
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:35 PM CDTFlash Flood WarningTSAWashington3 hr
Apr 22, 7:42 PM CDTTornado WarningTSAWashington63 min
Apr 22, 8:54 PM CDTSevere Thunderstorm WarningTSAMadison66 min
Apr 22, 9:04 PM CDTSevere Thunderstorm WarningTSAWashington56 min
Apr 22, 9:33 PM CDTSevere Thunderstorm WarningTSAFranklin42 min
Apr 22, 9:47 PM CDTSevere Thunderstorm WarningTSACrawford13 min
Apr 22, 9:50 PM CDTSevere Thunderstorm WarningTSACrawford25 min
Apr 22, 9:51 PM CDTSevere Thunderstorm WarningTSACrawford24 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningTSAMadison64 min
Apr 22, 10:11 PM CDTSevere Thunderstorm WarningTSAFranklin64 min
Apr 22, 10:25 PM CDTSevere Thunderstorm WarningTSASebastian65 min
Apr 22, 11:16 PM CDTSevere Thunderstorm WarningTSAFranklin59 min
Apr 22, 11:24 PM CDTFlash Flood WarningTSAFranklin, Madison5 hr
Apr 23, 3:55 AM CDTFlash Flood WarningTSAFranklin, Madison, Washington3 hr
Apr 23, 9:36 AM CDTFlash Flood WarningTSACarroll114 min
Apr 23, 5:15 PM CDTFlash Flood WarningTSABenton4 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.